Combinatorial approaches to Hopf bifurcations in systems of interacting elements

Angeli, David and Banaji, Murad and Pantea, Casian (2013) Combinatorial approaches to Hopf bifurcations in systems of interacting elements. Communications in Mathematical Sciences, 12 (6). pp. 1101-1133. ISSN 1539-6746

[img]
Preview
PDF - Final accepted version (with author's formatting)
Download (408kB) | Preview

Abstract

We describe combinatorial approaches to the question of whether families of real matrices admit pairs of nonreal eigenvalues passing through the imaginary axis. When the matrices arise as Jacobian matrices in the study of dynamical systems, these conditions provide necessary conditions for Hopf bifurcations to occur in parameterised families of such systems. The techniques depend on the spectral properties of additive compound matrices: in particular, we associate with a product of matrices a signed, labelled digraph termed a DSR^[2] graph, which encodes information about the second additive compound of this product. A condition on the cycle structure of this digraph is shown to rule out the possibility of nonreal eigenvalues with positive real part. The techniques developed are applied to systems of interacting elements termed “interaction networks”, of which networks of chemical reactions are a special case.

Item Type: Article
Research Areas: A. > School of Science and Technology > Design Engineering and Mathematics
Item ID: 20578
Depositing User: Murad Banaji
Date Deposited: 23 Sep 2016 10:08
Last Modified: 13 Oct 2016 14:41
URI: http://eprints.mdx.ac.uk/id/eprint/20578

Actions (login required)

Edit Item Edit Item

Full text downloads (NB count will be zero if no full text documents are attached to the record)

Downloads per month over the past year